Pennsylvania, 2008

Flash Flood in Pennsylvania, July 6, 2008

July 6, 2008 · NWS PHI · 1 event in 1 county or zone

A dissipating but stalled frontal boundary helped trigger thunderstorms with heavy rain during the late afternoon of the 6th in Philadelphia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A dissipating but stalled frontal boundary helped trigger thunderstorms with heavy rain during the late afternoon of the 6th in Philadelphia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 6, 2:46 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 6, 2:46 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
346 PM EDT SUN JUL 6 2008

.SYNOPSIS...
A FRONTAL BOUNDARY WILL PERSIST IN OUR AREA TONIGHT, THEN WEAKEN
DURING MONDAY AS IT MAY LIFT SLOWLY NORTHWARD. AS THIS OCCURS,
HIGH PRESSURE IN THE WESTERN ATLANTIC WILL BUILD TOWARD OUR AREA
MONDAY INTO TUESDAY. A COLD FRONT IS FORECAST TO ARRIVE ON
WEDNESDAY AND POSSIBLY STALL TO OUR SOUTH AS HIGH PRESSURE ARRIVES
FROM THE NORTHWEST THURSDAY AND FRIDAY. THE AFOREMENTIONED FRONT
MAY THEN TEND TO LIFT BACK NORTHWARD SATURDAY INTO SUNDAY AS A
WARM FRONT.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A SURFACE MAP ANALYSIS THIS AFTERNOON PLACES A STATIONARY FRONT
ACROSS FAR SOUTHERN NEW JERSEY, BACK ACROSS DELAWARE AND MARYLAND,
THEN DOWN THROUGH VIRGINIA AND INTO THE TENNESSEE VALLEY. A MESOLOW
DEVELOPED ACROSS THE DELMARVA IN CONJUNCTION WITH THE DEEPENING
PORTION OF THE UPPER-LEVEL TROUGH. WATER VAPOR IMAGERY SHOWS THE
UPPER-LEVEL LOW BECOMING BETTER ORGANIZED OVER THE OHIO VALLEY, WITH
A DEEP PLUME OF TROPICAL MOISTURE SURGING NORTHWARD ON ITS EASTERN
SIDE. THE MESOLOW AND ENHANCED LOW-LEVEL CONVERGENCE HAS BEEN THE
FOCUS FOR SOME HEAVY SHOWERS AND THUNDERSTORMS IN EASTERN
MARYLAND AND DELAWARE THIS AFTERNOON. INSTABILITY AROUND THE
REGION ON AVERAGE IS BETWEEN 1000 TO 2000 J/KG. AN EASTERLY FLOW
AND CLOUD COVER EARLIER LIMITED THE INSTABILITY NORTH AND EAST OF
PHILADELPHIA, HOWEVER MORE INSTABILITY HAS DEVELOPED OVER THE
PAST FEW HOURS.

THE FORECAST SOUNDINGS CONTINUE TO ADVERTISE A THIN CAPE PROFILE AS
THE ATMOSPHERIC COLUMN REMAINS RATHER MOIST. THE INSTABILITY IS
FORECAST TO LINGER FOR AWHILE TONIGHT BUT BECOMES LESS THAN ABOUT
200 J/KG ON AVERAGE. THE BULK OF THE CONVECTION THAT OCCURS INTO THIS
EVENING IS DIURNALLY INDUCED, THEREFORE WE ARE EXPECTING MUCH OF IT
TO WEAKEN THROUGH THIS EVENING. WE WILL NEED TO WATCH YET ANOTHER
SHORT WAVE MOVING NORTHEASTWARD ON THE EAST SIDE OF THE UPPER-LEVEL
TROUGH. THE GFS YESTERDAY WAS RIGHT ABOUT THIS ONLY TO FAR NORTH
WITH IT. NOW THE NAM HAS THE SHORT WAVE BETTER DEPICTED. THIS MAY
POP ISOLATED TO SCATTERED SHOWERS OR A THUNDERSTORM OVERNIGHT,
ESPECIALLY ACROSS OUR SOUTHERN/SOUTHEAST ZONES. AS A RESULT, WE
WILL KEEP A MENTION IN THE FORECAST WITH THE HIGHEST POPS THROUGH
EARLY THIS EVENING.

THE LOW CLOUDS AND FOG PLAYED OUT VERY WELL LATE LAST NIGHT AND THIS
MORNING, AS THE ETA MOS DEPICTED. TONIGHT WE ARE EXPECTING THE LOW
CLOUDS TO REDEVELOP GIVEN A VERY SIMILAR AIRMASS EVEN THOUGH THE
LOW-LEVEL WINDS ARE SHIFTING TO A MORE SOUTHERLY DIRECTION. LOW
TEMPERATURES ARE EXPECTED TO BE SIMILAR TO WHAT WE SAW THIS
MORNING.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
THE RELENTLESS UPPER-LEVEL TROUGH REMAINS TO OUR WEST ON MONDAY. AS
WE START WITH A GOOD AMOUNT OF CLOUDS AND SOME FOG ACROSS THE BULK
OF THE CWA, WE SHOULD TRANSITION TO AT LEAST SOME HAZY SUNSHINE IN
THE AFTERNOON. THE PERSISTENT SURFACE BOUNDARY THAT HAS BEEN
STALLED IN THE VICINITY SHOULD EITHER SLIDE NORTHWARD OR DISSIPATE
ON MONDAY AS THE LOW-LEVEL FLOW BECOMES MORE SOUTHERLY. THE MODEL
GUIDANCE IS HINTING AT AT LEAST SCATTERED CONVECTION POPPING ON
MONDAY, HOWEVER THE AREAL COVERAGE MAY ONCE AGAIN BE OVERDONE.
WHILE THERE WILL BE INSTABILITY, IT APPEARS TO NOT BE ENOUGH TO
PROMOTE VERY STRONG UPDRAFTS AS THE CAPE PROFILE IS YET AGAIN VERY
THIN. WE MAY HAVE ISOLATED PULSE STORMS AS THE CORES BUILD AND
THEN COLLAPSE /I.E. WHAT WE SAW TODAY/. THE CONTINUED WEAK FLOW
THROUGH THE ATMOSPHERIC COLUMN WILL PROMOTE SLOW PROPAGATING
STORMS WITH ANY COLLAPSES/DOWNPOURS TOSSING OUT OUTFLOW
BOUNDARIES. OTHER THAN OUTFLOW BOUNDARIES, THERE IS A LACK OF
LOW-LEVEL CONVERGENCE TO GET ORGANIZED CONVECTION GOING. GIVEN
THE PATTERN THOUGH, WE WILL NEED TO KEEP AT LEAST CHC POPS IN FOR
SCATTERED CONVECTION INTO MONDAY EVENING WITH THE BEST CHC OF
CONVECTION BEING FROM ABOUT MIDDAY INTO THE EARLY EVENING.

WE MAY SEE SOME FOG FORM AGAIN MONDAY NIGHT HOWEVER THE LOW CLOUDS
ARE NOT EXPECTED TO BE NEARLY AS WIDESPREAD AS THE BOUNDARY LAYER
FLOW IS MORE SOUTHWEST. THE ENTIRE UPPER-LEVEL TROUGH THEN FINALLY
WEAKENS MONDAY NIGHT AND TUESDAY. EVEN SO, THE PRESENCE OF THE
UPPER TROUGH OVERHEAD AND BUILDING HEAT TUESDAY, WE CANNOT RULE
OUT SOME CONVECTION POPPING UP DURING THE AFTERNOON HOURS. AGAIN,
A RATHER THIN CAPE PROFILE INDICATED, HOWEVER FORECAST SOUNDINGS
SHOW A DEVELOPMENT OF SOME DRIER AIR WITHIN THE BOUNDARY LAYER
/INVERTED-V TYPE SIGNATURE/ WHICH COULD LEAD TO SOME GUSTY WINDS
WITH THE STRONGER CONVECTION. ANY ACTIVITY THAT POPS UP SHOULD
DIMINISH FAIRLY QUICKLY IN THE EVENING WITH THE LOSS OF DAYTIME
HEATING.

AS FOR TEMPERATURES, WE UTILIZED A BLENDED APPROACH FOR MONDAYS
HIGHS AS THERE IS A SIGNIFICANT DIFFERENCE BETWEEN THE ETA MOS AND
GFS/NGM MOS. THE FLOW IS EXPECTED TO BE MORE SOUTHERLY, THEREFORE
MOST PLACES SHOULD BE ABLE TO GET INTO THE 80S. THE ETA MOS KEEPS
THE LOWER CLOUDS AROUND LONGER, WHICH HAS BEEN THE CASE FOR AT
LEAST A PART OF THE CWA TODAY. THEREFORE WE WENT WITH A BLEND TO
LEAN A LITTLE TOWARD THE COOLER MOS. WE CONTINUED WITH THE WARMER
MOS ON TUESDAY AS WE ARE ON THE WESTERN SIDE OF THE WESTERN
ATLANTIC RIDGE. THE AMOUNT OF CUMULUS THAT POPS THOUGH WOULD HAVE
AN IMPACT ON HOW HIGH TEMPERATURES GO. FORECAST HEAT INDICES TOP
OUT AROUND 95 DEGREES TUESDAY AFTERNOON IN THE URBANIZED AREAS, AND
WE WILL CONTINUE TO MENTION THIS IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AN EXPANSIVE UPPER-LEVEL RIDGE THAT BUILT TOWARD THE MID ATLANTIC
DURING THE SHORT TERM WILL GET KNOCKED DOWN SOME WEDNESDAY AS AN
UPPER-LEVEL TROUGH MOVES ACROSS THE GREAT LAKES REGION. HOT AND
HUMID CONDITIONS WILL PERSIST THOUGH WEDNESDAY AHEAD OF AN
ADVANCING SURFACE COLD FRONT. THE OVERALL MODEL GUIDANCE CONTINUES
TO BE IN DECENT AGREEMENT WITH THE LARGER FEATURES, WHICH MAINLY
INVOLVES A SLIGHTLY AMPLIFYING UPPER-LEVEL TROUGH MOVING ACROSS
THE MIDWEST TO NEW ENGLAND WEDNESDAY THROUGH THURSDAY. THIS WILL
ULTIMATELY DRIVE A COLD FRONT ACROSS OUR AREA WEDNESDAY NIGHT.
SOME EARLIER GUIDANCE WAS SUGGESTING THAT THE COLD FRONT ITSELF
MAY MOVE A LITTLE SLOWER, HOWEVER SOME NEWER GUIDANCE IS BACK ON
TRACK WITH THE FRONTAL BOUNDARY ARRIVING INTO OUR CWA LATE
WEDNESDAY AFTERNOON. THE GFS AND UKMET PORTRAY A PROGRESSIVE FLOW
ALONG THE CANADIAN BORDER. HPC NOTED THAT THE ECMWF/GFS ENSEMBLE
MEANS, THE 00Z ECMWF AND THE GEM GLOBAL ALL ESTABLISH A MEAN
TROUGH OVER THE PACIFIC NORTHWEST DURING THE SECOND HALF OF THE
PERIOD. THE GEM GLOBAL LOOKS OVERDONE WITH THE AMPLITUDE OF ITS
TROUGH OVER THE NORTHWEST BY THE START OF SATURDAY. HPC UTILIZED A
BLEND OF THE ECMWF AND ECMWF ENSEMBLE MEAN THROUGH AT LEAST
FRIDAY, THEN SHIFTED TO THE MOST RECENT ECMWF ENSEMBLE MEAN
THEREAFTER TO ADDRESS THE UNCERTAINTY AT THAT TIME RANGE.

BASED ON THE ABOVE, A COLD FRONT WILL GRADUALLY MOVE INTO THE AREA
ON WEDNESDAY. GIVEN THE SYNOPTIC PATTERN, THERE SHOULD BE A
DEVELOPING LEE SIDE TROUGH IN THE MID ATLANTIC REGION. THIS LEE SIDE
TROUGH MAY ACTUALLY BE THE MAIN FOCUS FOR CONVECTIVE DEVELOPMENT AS
THE COLD FRONT ITSELF MAY HOLD BACK TO OUR WEST A BIT LONGER. THE
MID AND UPPER LEVEL JETS ARE FORECAST TO REMAIN NORTH AND WEST OF
OUR AREA WEDNESDAY, HOWEVER SOME STRONGER UPPER- LEVEL WINDS ARE
FORECAST TO NEAR IN THE EVENING. THE ADVERTISED PATTERN COULD BE
CHARACTERISTIC OF SOME CONVECTIVE COMPLEXES THAT DEVELOP IN THE
GREAT LAKES REGION AND SLIDE EASTWARD, GIVEN THE MUCH STRONGER
FLOW THERE. THERE STILL REMAINS UNCERTAINTIES WITH THE INITIATION
POINTS THOUGH ALONG WITH THE PLACEMENT OF INDIVIDUAL SHORT WAVES.
IF SOME CONVECTIVE COMPLEXES DO FORM ACROSS THE GREAT LAKES, THEN
CLOUD DEBRIS COULD SPILL DOWNSTREAM. STILL, THE EXPECTATION OF A
LEE SIDE TROUGH WITH A VERY WARM AND HUMID AIRMASS IN PLACE SHOULD
ALLOW FOR SOME CONVECTION TO POP, SOME OF WHICH COULD BE STRONG TO
SEVERE. WE WILL CONTINUE WITH CHC POPS SPREADING FROM WEST TO EAST
WEDNESDAY INTO WEDNESDAY NIGHT.

THE AFOREMENTIONED COLD FRONT SHOULD CLEAR OUR ENTIRE AREA LATE
WEDNESDAY NIGHT AND PERHAPS STALL TO OUR SOUTH DURING THURSDAY. A
SURFACE HIGH IS FORECAST TO BUILD TOWARD OUR AREA THURSDAY AFTERNOON
WHICH MAY THEN PUSH THE LOW-LEVEL BOUNDARY A BIT MORE SOUTHWARD.
HIGH PRESSURE THEN SLIDES OVER THE AREA ON FRIDAY, BEFORE GRADUALLY
TRACKING TO OUR EAST SATURDAY. THE LEFTOVERS OF THE FRONTAL BOUNDARY
SHOULD LIFT NORTHWARD AS A WARM FRONT DURING SATURDAY, WITH A WARM
SOUTHWESTERLY FLOW BECOMING MORE ESTABLISHED SUNDAY.

THAT IS ALL FOR NOW. THANKS TO THE SURROUNDING OFFICES FOR THE
COLLABORATION TODAY. HAVE A GOOD ONE

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
THE EASTERLY FLOW THAT THE NAM CORRECTLY FORECAST HAS CREATED SOME
CONVECTIVE INHIBITION /CIN/ AROUND THE AREA, WITH THE GREATEST AXIS
RUNNING FROM ALONG I195 INTO THE PHL AREA AND THEN UP INTO THE NWRN
TAF SITES AT 17Z. THAT CIN WAS WEAKEST AT THE MIV, ACY AND ILG
SITES. THE NAM PROGS CIN TO WEAKEN WITH TIME DURING THE COURSE OF
THE AFTERNOON, AND OUR TIMING OF INCLUSION OF CB OR VCTS AND OUR
CHOICE OF WHERE TO INCLUDE TEMPO GROUPS FOR TSTMS DEPENDED TO A FAIR
EXTENT ON THIS FORECAST. AFTER AROUND 01Z, WE AGAIN LEAN TOWARD
CLIMATOLOGY AND BEGIN TO SHUT DOWN THE CONVECTION. CAPES DROP BELOW
250 J/KG BEYOND THAT TIME PER THE NAM BUFKIT. THERE IS, AGAIN, AN
IMPULSE THAT THE NAM KICKS OUT OF THE MID LEVEL LOW TO OUR WEST AND
RUNS TOWARD OUR SOUTHERN LOCALES BY AROUND 12Z MON, BUT WHAT WERE
FORECASTING OVERNIGHT IS FOR STRATUS AND FOG TO REDEVELOP. THE NAM
SFC WINDS WERE BECOMING OR ARE FORECAST TO BECOME MORE SOUTHERLY
WITH TIME TONIGHT, BUT THEY STILL MAINTAIN A SUFFICIENT, ALBEIT
WEAK, ONSHORE COMPONENT TO SUPPORT THIS. SO DOES THE INITIAL
PROXIMITY OF OUR WEAK SURFACE BOUNDARY.

OUTLOOK...
WE ARE FORECASTING THE FRONTAL ZONE TO WEAKEN AND LIFT NORTH BY
TOMORROW AS A LARGE BERMUDA HIGH PRESSURE SYSTEM TAKES OVER THE
CIRCULATION. THIS WILL BRING AN INCREASINGLY WARM AND HUMID FLOW TO
OUR AREA AND CONTINUE THE THREAT OF SHOWERS AND THUNDERSTORMS
THROUGH MIDWEEK. A COLD FRONT APPROACHING FROM THE NORTHWEST MAY
WORK ITS WAY INTO THE FORECAST AREA WEDNESDAY NIGHT.

&&

.MARINE...
THE FRONT OVER OUR WATERS IS FORECAST TO WEAKEN GRADUALLY AND LIFT
NORTH BY TOMORROW AS A BERMUDA HIGH TO THE SOUTHEAST AND ASSOCIATED
MID LEVEL RIDGE GRADUALLY BUILD. THE NAM IS GIVING UP THE EASTERLY
COMPONENT TO THE WINDS BY TOMORROW. WE THEREFORE ARE CARRYING SOUTH
WINDS OR SOUTHEAST WINDS BECOMING SOUTH FOR TONIGHT, THEN
FORECASTING A SOUTHERLY FLOW TO BE DOMINANT OVER ALL THE WATERS INTO
THE MID-WEEK PERIOD. EVENTUALLY, WHAT IS LEFT OF THE MID LEVEL LOW
TO THE WEST AND AN ASSOCIATED COLD FRONT SHOULD MOVE ACROSS OUR AREA
AND CAUSE WINDS TO SHIFT TO THE WEST. THIS PROBABLY WILL HAPPEN
AROUND WEDNESDAY NIGHT. WINDS THROUGH THE FORECAST ARE PROGGED TO BE
LIGHT TO MODERATE AND SEAS ARE CAPPED BELOW THE ADVISORY CRITERION.
WE CONTINUE TO FORECAST A CHANCE OF SHOWERS AND THUNDERSTORMS,
ESPECIALLY IN THE AFTERNOON AND EVENING PERIODS, AND WE CONTINUE TO
FORECAST SOME FOG EARLY IN THE FORECAST, ESPECIALLY IN THE OVERNIGHT
AND MORNING PERIODS.

&&

.HYDROLOGY...
PRECIPITABLE WATER VALUES WILL CONTINUE TO RUN NEAR 2.0 INCHES
TONIGHT RIGHT THROUGH TUESDAY. GIVEN THE WEAK WIND FLOW, ANY
STRONGER CONVECTIVE ELEMENTS WILL BE CAPABLE OF PRODUCING LOCALLY
TORRENTIAL RAINFALL AS THEY SLOWLY PROPAGATE. AS A RESULT, LOCALIZED
FLOODING WILL BE POSSIBLE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GORSE
NEAR TERM...GORSE
SHORT TERM...GORSE
LONG TERM...GORSE/HPC
AVIATION...DELISI
MARINE...DELISI
HYDROLOGY...GORSE
Hazardous weather outlook, Jul 6, 3:12 PM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
412 PM EDT SUN JUL 6 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-071000-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
412 PM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

SOME SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL,
ESPECIALLY INTO THIS EVENING. LOCALIZED STREET AND POOR DRAINAGE
FLOODING IS POSSIBLE AS IS ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID CONDITIONS ARE EXPECTED TUESDAY AND WEDNESDAY. AS A
RESULT, THE HEAT INDICES ARE FORECAST TO GET INTO THE MID AND
UPPER 90S DURING THE AFTERNOON HOURS OF BOTH TUESDAY AND WEDNESDAY
IN THE HIGHLY URBANIZED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-470-071000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
412 PM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS INTO THIS EVENING MAY PRODUCE
FREQUENT CLOUD TO SURFACE LIGHTNING AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GORSE/MPD

In the hours before

Special weather statement, Jul 6, 12:34 PM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
134 PM EDT SUN JUL 6 2008

DEZ001>004-MDZ015-019-020-NJZ016-021>024-061930-
ATLANTIC-ATLANTIC COASTAL CAPE MAY-CAPE MAY-CAROLINE-CUMBERLAND-
DELAWARE BEACHES-INLAND SUSSEX-KENT-NEW CASTLE-QUEEN ANNES-SALEM-
TALBOT-
134 PM EDT SUN JUL 6 2008

...STRONG THUNDERSTORMS WILL TORRENTIAL DOWNPOURS WILL AFFECT PARTS
OF ATLANTIC...CAPE MAY...CAROLINE...CUMBERLAND...KENT...NEW
CASTLE...QUEEN ANNES...SALEM...SUSSEX AND TALBOT COUNTIES...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN AN AREA FROM 9 MILES SOUTHWEST OF EASTON TO
6 MILES WEST OF DOVER TO 21 MILES SOUTHEAST OF GEORGETOWN...MOVING
NORTHEAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR
HILLSBORO...RODNEY VILLAGE AROUND 145 PM...DOVER DOWNS...CORDOVA
AROUND 200 PM...BIG STONE BEACH...JUMPTOWN AROUND 215
PM...LEWES...HARTLY AROUND 230 PM...WOODLAND BEACH AND TEMPLEVILLE
AROUND 245 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...OVER AN INCH PER
HOUR...AND WILL CAUSE WATER TO POND ON ROADS, LOW LYING AREAS AND
UNDERPASSES AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THE STRONGEST STORMS.
EXPECT LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. DO NOT DRIVE ON ROADS PRONE TO POOR DRAINAGE FLOODING.

TFG
Special weather statement, Jul 6, 2:16 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
316 PM EDT SUN JUL 6 2008

DEZ001-002-MDZ008-012-015-020-NJZ016-021-062215-
CAROLINE-CECIL-CUMBERLAND-KENT-NEW CASTLE-QUEEN ANNES-SALEM-
316 PM EDT SUN JUL 6 2008

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF
CAROLINE...CECIL...CUMBERLAND...KENT...NEW CASTLE...QUEEN ANNES AND
SALEM COUNTIES...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF CENTREVILLE...MOVING NORTH AT 10
MPH. THE THUNDERSTORM WILL BE NEAR GOLDSBORO...STARKEY CORNER AROUND
330 PM...HENDERSON...CHURCH HILL AROUND 345 PM...BARCLAY...
TEMPLEVILLE AROUND 400 PM...SUDLERSVILLE AROUND 415 PM...CRUMPTON AND
HARTLY AROUND 430 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
RAINFALL AMOUNTS OF AN INCH TO TWO PER HOUR HAVE BEEN COMMON WITH
THE STRONGEST STORMS IN THE DELMARVA. WIND GUSTS TO 40 MPH ARE
POSSIBLE WITH THE STRONGEST STORMS. EXPECT INTENSE LIGHTNING FROM
THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

TFG
Special weather statement, Jul 6, 2:40 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 PM EDT SUN JUL 6 2008

NJZ013-015-019-020-PAZ068-069-071-062145-
BUCKS-MERCER-MONTGOMERY-NORTHWESTERN BURLINGTON-OCEAN-PHILADELPHIA-
WESTERN MONMOUTH-
340 PM EDT SUN JUL 6 2008

...THUNDERSTORMS WILL AFFECT PARTS OF BUCKS...BURLINGTON...MERCER...
MONMOUTH...MONTGOMERY...OCEAN AND PHILADELPHIA COUNTIES...

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF CAMDEN TO
17 MILES NORTHWEST OF TOMS RIVER...MOVING NORTHWEST AT 10 MPH. THE
THUNDERSTORMS WILL BE NEAR MCGUIRE AFB...MOORESTOWN-LENOLA AROUND
345 PM...MAPLE SHADE...GEORGETOWN AROUND 400
PM...PALMYRA...IMLAYSTOWN AROUND 415 PM...WISSINOMING...TACONY
AROUND 430 PM...ANDALUSIA AND CROSSWICKS AROUND 445 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADWAYS AND POOR DRAINAGE AREAS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS. PLEASE TAKE ROADWAYS NOT PRONE TO
FLOODING. EXPECT LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

TFG
Special weather statement, Jul 6, 4:27 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
527 PM EDT SUN JUL 6 2008

DEZ001-002-MDZ008-012-015-019-020-NJZ016>018-PAZ067>071-062230-
BUCKS-CAMDEN-CAROLINE-CECIL-CHESTER-DELAWARE-GLOUCESTER-KENT-
MONTGOMERY-NEW CASTLE-PHILADELPHIA-QUEEN ANNES-SALEM-TALBOT-
527 PM EDT SUN JUL 6 2008

...ISOLATED STRONG THUNDERSTORMS WILL AFFECT
BUCKS...CAMDEN...CAROLINE...CECIL...CHESTER...DELAWARE...GLOUCESTER..
.KENT...MONTGOMERY...NEW CASTLE...PHILADELPHIA...QUEEN
ANNES...SALEM AND TALBOT COUNTIES...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ISOLATED STRONG THUNDERSTORMS ACROSS THE DELMARVA...SOUTHWEST NEW
JERSEY AND SOUTHEAST PENNSYLVANIA. THE STORMS ARE MOVING SLOWLY AND
WILL CAUSE HEAVY RAIN TO FALL. THIS WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

MOST AREAS WILL NOT HAVE HEAVY DOWNPOURS, BUT IF YOU EXPERIENCE
HEAVY RAIN, PLEASE TAKE ROADS THAT ARE NOT PRONE
TO FLOODING.

TFG
Local storm report, Jul 6, 4:40 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540 PM EDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     HARRINGTON              38.92N 75.57W
07/06/2008                   KENT               DE   EMERGENCY MNGR

            WIRES WERE KNOCKED DOWN IN THE HARRINGTON AREA.

0245 PM     LIGHTNING        HARRINGTON              38.92N 75.57W
07/06/2008                   KENT               DE   EMERGENCY MNGR

            LIGHTNING STRUCK A HOUSE IN THE HARRINGTON AREA, CAUSING
            A FIRE.

0310 PM     FLASH FLOOD      NNE MILFORD MILL        38.92N 75.43W
07/06/2008                   KENT               DE   LAW ENFORCEMENT

            ROADWAYS FLOODED IN MILFORD HUNDRED, NEAR THE KENT-SUSSEX
            COUNTY BORDER.

0440 PM     FLASH FLOOD      3 SE TACONY             40.00N 75.00W
07/06/2008                   BURLINGTON         NJ   COUNTY OFFICIAL

            SEVERAL STREETS QUICKLY FLOODED IN THE PALMYRA AREA.

&&

GORSE

The radar

The Philadelphia radar (KDIX), 68 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Philadelphia

When
July 6, 5:10 PM EST to 6:40 PM EST
Where
Philadelphia County, 2.49 mi NE of (Phl)philadelphia in to 2.72 mi SSW of West Philadelphia
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.901, -75.212

Nearly stationary thunderstorms with heavy rain caused flash flooding in the southern part of Philadelphia. Several vehicles stalled and became stuck in high water along Penrose Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124268.